Wyoming, 2011

Hail in Wyoming, July 2, 2011

July 2, 2011 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced large hail around Keyhole Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail around Keyhole Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 9:30 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 9:30 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT JUL 2 2011

CORRECTED ISSUANCE TIME

.DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD
THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN
NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND
JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH
FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS.
AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS
INCREASING... ESPECIALLY OVER NERN WY.

CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO
THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE
EASTWARD DURING THE EVENING.

MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO
NOT PLAN ON UPDATING FORECAST.

&&

.AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...
BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 2, 2:46 AM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
346 AM MDT SAT JUL 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
346 AM MDT (446 AM CDT) SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 2, 1:18 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT SAT JUL 2 2011

WYZ054-056-057-022100-
NORTHERN CAMBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
218 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF KEYHOLE RESERVOIR...OR 25
MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYHOLE RESERVOIR...
  PINE HAVEN...
  OSHOTO...
  CARLILE...
  DEVILS TOWER...
  DEVILS TOWER JUNCTION...
  NEW HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
153...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CALDERON

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
July 2, 2:45 PM MST to 3:15 PM MST
Where
Crook County, 5.13 mi ESE of Keyhole Reservoir
Measured
2.5 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.360, -104.680

Hail from 1.0 to 2.5 inches in diameter fell for 30 minutes and broke windows on a house.

Hail, Crook

When
July 2, 3:10 PM MST
Where
Crook County, 10 mi W of Sundance
Measured
1.5 in hail
Reported by
Public
Coordinates
44.400, -104.583

Hail, Crook

When
July 2, 3:15 PM MST
Where
Crook County, Pine Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.360, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309959, 309952, 334092.